Alert archive / North Carolina / Tornado Warnings in 2003

Tornado Warning 18, NWS Wakefield, VA

July 13, 2003Camden County, Pasquotank County, North Carolina

NWS Wakefield, VA issued this tornado warning at Jul 13, 2003, 5:01 PM EDT for Camden County, Pasquotank County, North Carolina. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2003, 5:01 PM EDT (21:01 UTC)
Expired
Jul 13, 2003, 5:30 PM EDT
In force
29 min
Issued by
NWS Wakefield, VA
Area
Counties, with a storm outline in the text

Counties Camden County, NC, Pasquotank County, NC

The radar

The Norfolk radar (KAKQ), 118 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 9.0 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2003-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 768 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2003-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
768 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
926 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

640 
WFUS51 KAKQ 132101
TORAKQ
NCC029-139-132130-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
501 PM EDT SUN JUL 13 2003

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* TORNADO WARNING FOR...
  CAMDEN COUNTY IN NORTHEAST NORTH CAROLINA
  PASQUOTANK COUNTY IN NORTHEAST NORTH CAROLINA

* UNTIL 530 PM EDT

* AT 501 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A POSSIBLE TORNADO OVER FROG ISLAND...OR ABOUT 5 MILES SOUTHEAST   
  OF WEEKSVILLE...MOVING NORTH AT 15 MPH.

* THE STORM PRODUCING THE TORNADO WILL BE NEAR...
  GLEN COVE AND WEEKSVILLE AROUND 505 PM...
  TEXAS AROUND 510 PM...
  GOOSE CREEK AROUND 515 PM...
  SHILOH AND OLD TRAP AROUND 520 PM...
  RIDDLE AND BARTLETT AROUND 525 PM...
  INDIANTOWN AROUND 530 PM...

TAKE COVER IN A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST FLOOR.
VEHICLES AND MOBILE HOMES SHOULD BE ABANDONED FOR STURDIER SHELTER.

LAT...LON 3611 7624 3605 7603 3626 7597 3628 7596
          3629 7598 3632 7603 3643 7615
$$

CULLEN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at Jul 13, 4:19 PM EDT, 42 minutes earlier.

Area forecast discussion, Jul 13, 4:19 PM EDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
419 PM EDT SUN JUL 13 2003

OVERVIEW: SHWRS AND TSTMS FIRING UP ALONG AND S OF STALLED BNDRY
ALIGNED FM NEAR GSO TO THE VA ERN SHORE. DEW PTS IN THE LWR 70S SE
TO LWR 60S FAR NW PRN OF THE FCST AREA. MAIN SVR WX LOOK TO STAY S
OF THE REGION ACRS NC...BUT SOME ISOLD GUSTY WINDS/SMALL HAIL POSSBL
W/ GOOD H7 TO H5 LAPSE RATES.

SHORT TERM: ...TNGT AND MON...DEEP SW/S FLOW OVR THE NXT 24 HRS WITH
AMPLE MSTR AND GOOD UPR LVL SUPPORT/DIV. GFS QPF FLDS ARE RATHER
EXCESSIVE...STRONGLY WEIGHTED SHORT TERM FCST TWDS ETA. BEST
LIFT/CHC FOR HVY PRECIP LOOKS TO BE AFTER MIDNIGHT TNGT THROUGH
EARLY MORNING MONDAY...ESPECIALLY SERN HALF OF CWA. THIS IS ALSO
SUPPORTED BY THE CURRENT LOCATION OF THE DEW PT BNDRY. FOR NOW ONLY
HAVE HI CHC POPS FOR MON...W/ OVERALL THINKING THAT STORMS WL BECOME
MORE SCTD IN NATURE. MON LOOKS FAIRLY COOL FOR JULY W/ ALL THE CLD
CVR...MIDNIGHT SHIFT MAY NEED TO EVENADJUST TEMPS DOWN INTO THE 70S
IF WDSPRD PRECIP LOOKS TO CONTINUE THROUGH THE DAY ON MON...FOR NOW
EXPCT MAX TEMPS MON UPR 70S/LWR 80S. AS SHORTWV MOVES THROUGH LATER
ON MON ENDED POPS FM W TO E OVERNGT INTO TUE. TUE AND WED DRY OUT A
BIT W/ MORE SEASONABLE TEMPS MID/UPR 80S FOR HIGHS W/ CHC POPS FOR
MAINLY AFTN/EVENG TSTMS...ESPECIALLY SOUTH.

EXTENDED: ...THU THROUGH SUN...NEXT SHORTWAVE PROGGED TO MOVE
THROUGH LATE WED/EARLY THU...WENT MORE W/ HPC GRAPHICS/ECMWF WHICH IS
SLOWER THAN THE GFS. GIVEN THE MIDSUMMER REGIME...RETAINED CHC POPS
FOR SRN ZONES ALL DAYS...GFS SOLN HAS GNRLY BEEN TOO BULLISH ON
PUSHING DRY AIR TO THE SOUTH OF THE FCST AREA. ALL OTHER PRODS SENT.

MARINE: LIGHT TO MDT WINDS...NO FLAGS

FCSTID = 19

SBY 66 79 66 86 / 60 50 40 10
OXB 68 78 67 83 / 60 50 40 10
ECG 71 81 70 85 / 70 50 40 30
ORF 71 81 70 84 / 70 50 40 30
PHF 69 80 70 83 / 70 50 40 30
AKQ 68 81 69 85 / 60 50 40 10
RIC 67 80 67 87 / 60 40 30 10
FVX 65 82 66 87 / 60 40 30 10

.AKQ...
.MD...NONE.
.NC...NONE.
.VA...NONE.
Hazardous weather outlook, Jul 13, 5:35 AM EDT, 11 hours 26 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-131600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
535 AM EDT SUN JUL 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

18

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): WEATHER.NOAA.GOV/AKQ.

In the hours before

Special weather statement, Jul 13, 4:33 PM EDT, 28 minutes before
NCZ015>017-031-032-102-132115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
433 PM EDT SUN JUL 13 2003

...STRONG THUNDERSTORMS MOVING INTO THE NORTHERN SHORE OF THE
ABLEMARLE SOUND...

AT 431 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 2 MILES WEST OF
POWELLS POINT TO 6 MILES SOUTHEAST OF STEVENSON POINT...MOVING
NORTHEAST AT 20 MPH.

THE THUNDERSTORMS WILL BE NEAR...
   POWELLS POINT AND SPOT AROUND 435 PM...
   BOB WHITE FORK AROUND 440 PM...
   WEEKSVILLE AND JARVISBURG AROUND 445 PM...
   GLEN COVE AROUND 450 PM...
   SHILOH AND TEXAS AROUND 500 PM...
   OLD TRAP AND GOOSE CREEK AROUND 505 PM...

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
EXPECT FREQUENT DANGEROUS LIGHTNING. RAINFALL RATES OF OVER AN INCH
PER WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED
FLOODING IN LOW LYING AREAS.

CULLEN
&&
LAT...LON 3641 7556 3610 7581 3594 7632 3604 7671
          3626 7625
Special weather statement, Jul 13, 4:33 PM EDT, 28 minutes before
NCZ015>017-031-032-102-132115-

SPECIAL WEATHER STATEMENT...CORRECTED TO ADD WATERSPOUT INFO
NATIONAL WEATHER SERVICE WAKEFIELD VA
433 PM EDT SUN JUL 13 2003

...STRONG THUNDERSTORMS MOVING INTO THE NORTHERN SHORE OF THE
ABLEMARLE SOUND...

AT 431 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 2 MILES WEST OF
POWELLS POINT TO 6 MILES SOUTHEAST OF STEVENSON POINT...MOVING
NORTHEAST AT 20 MPH.

THE THUNDERSTORMS WILL BE NEAR...
   POWELLS POINT AND SPOT AROUND 435 PM...
   BOB WHITE FORK AROUND 440 PM...
   WEEKSVILLE AND JARVISBURG AROUND 445 PM...
   GLEN COVE AROUND 450 PM...
   SHILOH AND TEXAS AROUND 500 PM...
   OLD TRAP AND GOOSE CREEK AROUND 505 PM...

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
EXPECT FREQUENT DANGEROUS LIGHTNING. RAINFALL RATES OF OVER AN INCH
PER WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED
FLOODING IN LOW LYING AREAS.

THESE STORMS ARE ALSO CAPABLE OF PRODUCING WATERSPOUTS OVER THE
SOUND THAT MAY BRIEFLY COME ASHORE BEFORE DISSIPATING.

CULLEN
&&
LAT...LON 3641 7556 3610 7581 3594 7632 3604 7671
          3626 7625

Nearby

Tornado Warnings in North Carolina, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.